Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Green Bay, WI

June 10, 2005Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 10, 2005, 4:00 PM CDT for Oconto County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 4:00 PM CDT (21:00 UTC)
Expired
Jun 10, 2005, 5:00 PM CDT
In force
60 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 78 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 102101
SVRGRB
WIC083-102200-
/O.NEW.KGRB.SV.W.0051.050610T2100Z-050610T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OCONTO COUNTY IN NORTHEAST WISCONSIN

* UNTIL 500 PM CDT

* AT 355 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE  
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.  THESE STORMS 
  DID PRODUCE HIGH WINDS IN LANGLADE COUNTY BETWEEN 300 PM AND 400
  PM. ORRDTHESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
  MILES NORTH OF MOUNTAIN TO 17 MILES SOUTHWEST OF MOUNTAIN...OR
  ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST OF CRANDON TO 17
  MILES NORTH OF SHAWANO...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNTAIN BY 415 PM...

LAT...LON 4538 8865 4497 8838 4495 8823 4516 8818

$$

HELMAN
1 follow-up statement
000 
WWUS53 KGRB 102116
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
416 PM CDT FRI JUN 10 2005

WIC083-102200-
/O.CON.KGRB.SV.W.0051.000000T0000Z-050610T2200Z/
OCONTO WI-
416 PM CDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR 
NORTHERN OCONTO COUNTY...

AT 413 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF LAKEWOOD TO
9 MILES WEST OF SURING...OR ALONG A LINE EXTENDING FROM 30 MILES EAST
OF CRANDON TO 16 MILES NORTH OF SHAWANO...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNTAIN BY 420 PM...
  SURING BY 435 PM...
  

LAT...LON 4538 8865 4497 8838 4501 8815 4535 8839

$$
TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:00 AM CDT, 12 hours earlier.

Area forecast discussion, Jun 10, 4:00 AM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT FRI JUN 10 2005

.SYNOPSIS...UPR PATTERN WITH TROF OVER THE W AND RIDGE IN THE E WL
PERSIST INTO NEXT WK AND THEN FLATTEN. THAT IS LIKELY TO BE QUICKLY BE
REPLACED BY AN AMPLIFYING PATTERN WITH A RIDGE OVER THE PLAINS AND TROFS
NR THE EAST AND WEST COASTS. THE RISK OF TSTMS...AND SVR WX WL CONT INTO
THE WEEKEND AS THE SW UPR FLOW MAINTAINS A FEED OF WARM MOIST AIR INTO
THE AREA. PCPN CHCS WL CONT INTO NEXT WK AS UPR SYSTEM LINGERS ACRS THE
AREA WHILE THE PATTERN CHG OCCURS...BUT TEMPS SHOULD EDGE BACK TOWARD
NORMAL. EXPECT A TREND TOWARD COOLER AND DRIER WX BY LATE NEXT WK/THE
FOLLOWING WEEKEND AS UPR FLOW BECOMES NWLY.

.SHORT TERM...TDA/TNGT/SAT. THE REMNANTS OF SEVERAL LARGE TSTM COMPLEXES
WERE ACRS THE PLAINS EARLY THIS MORNING. VORT MAX APPARENTLY GENERATED
BY THE NE COMPLEX WAS MOVG INTO NW IA. ALTHOUGH SCT TSTMS DID DEVELOP S
OF THE AREA YDA...THE LACK OF A LARGE ORGANIZED COMPLEX LEFT THE ATM
TO THE S FAIRLY UNMODIFIED. A LARGE AREA WITH SFC DWPTS AOA 68F WAS
NOTED FM SE IA...N IL...AND N IN SWD. 00Z RAOBS FM KDVN AND KILX SHOWED
DEEP MOISTURE AND CONSIDERABLE INSTABILITY. A WEAK FRONTAL BOUNDARY WAS
STILL ACRS THE FCST AREA. DEEP SLY FLOW SHOULD ALLOW THE BOUNDARY TO
LIFT NWD...AND THE AIR MASS S OF THE AREA TO SPREAD ACRS THE FCST AREA
TDA. MIDDLE AND UPPER LEVEL WIND FIELDS ARE EXPECTED TO STRENGTHEN THIS
AFTN...ESP ACRS THE NW PART OF THE FCST AREA. THUS THE INGREDIENTS
SEEMED TO BE COMING TOGETHER FOR ANOTHER ROUND OF SVR WX THIS AFTN INTO
THIS EVENING. MAIN CONCERN WAS THE AMNT OF DEBRIS THAT WL COME ACRS THE
AREA DURING THE DAY. EXPECT THAT TO THIN DURING THE DAY...BUT IT/S OFTEN
TOUGH TO GAUGE HOW QUICKLY THAT WL HAPPEN. SINCE THE NW PART OF THE FCST
AREA WL BE THE CLOSEST TO SFC WV LIFTG NEWD ACRS MN...AND THE FRONT
SHOULD BE NR THAT AREA THIS AFTN...WENT WITH THE HIGHEST POPS THERE.
MOST AREAS WL GET OFF TO A FAIRLY WARM START...SO WENT WITH HIGHS IN THE
80S OVER ALL BUT FAR N-C WI AND NR THE LAKE/BAY.

WENT WITH CHC POPS ACRS THE AREA TNGT. THE FCST AREA WL PRIMARILY BE IN
THE WARM SECTOR...AND WITH 850 MB FLOW NOT PROGGED TO BE STG...EXPECT
MORE SCT TSRA RATHER THAN A LARGE TSTM COMPLEX ACRS THE AREA.

SITN FOR SAT SIMILAR TO TDA. THE 00Z NAM AND GFS BOTH SEEMED TO SUFFER
FROM FEEDBACK AND OVER-INTENSIFIED THE NEXT SFC LOW HEADING NEWD ACRS
MN.  THE 06Z NAM BACKED AWAY SIGNIFICANTLY...BUT STILL SHOWED THE RRQ OF
UPR JET MAX PULLING ACRS THE AREA AT 00Z SUN. CONVECTIVE DEVELOPMENT WL
AGAIN DEPEND HEAVILY ON THE AMNT OF SUNSHINE THAT OCCURS DURING THE DAY.
STUCK WITH CHC POPS. WENT WITH TEMPS A DEG OR TWO COOLER THAN TDA DUE TO
THE LIKELIHOOD OF A BIT MORE CLOUD COVER. STILL...THE NAM-BASED MET GUID
SEEMED TO DROP TEMPS TOO MUCH.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. FORECAST FOCUS ON TIMING
OF SYSTEMS NEXT WEEK AND MODEL DISCREPANCIES.

ALTHOUGH THE GFS NAM AND CANADIAN ALL SEEM TO AGREE ON THE SYSTEM MOVING
NORTH OF THE CWA ON SUNDAY THE CANADIAN SEEMS TO MOVE THE SYSTEM OUT OF
THE AREA A BIT QUICK. THE NAM AND GFS DO NOT AGREE ON EXACT LOW
PLACEMENT BUT SEEM TO BE SIMILAR IN HOLDING THE LOW BACK A LITTLE
LONGER. ALL IN ALL THE MODELS DO NOT AGREE ON QPF PLACEMENT SO EXACT
TIMING OF THUNDERSTORMS CONTINUES TO BE AN ISSUE.

ALL 3 MODELS DO AGREE ON DEVELOPING ANOTHER LOW IN THE NORTHERN PLAINS
ON MONDAY WITH A MORE PROGRESSIVE STORM NORTH OF THE AREA TUESDAY WITH
THE GFS WHILE THE CANADIAN HAS A MUCH SLOWER AND MORE SOUTHERN STORM.
THE CANADIAN SEEMS TO CUT OFF THE LOW FOR A PERIOD OF TIME BEFORE SLOWLY
MOVING THE SYSTEM OUT LATE ON THURSDAY. THE GFS ON THE OTHER HAND KEEPS
THE LOW OVER THE GREAT LAKES WITH A CYCLONIC FLOW AND INSTABILITY
SHOWERS FOR WEDNESDAY AND THURSDAY. GIVEN THE INCONSISTANCIES WILL LEAVE
THE FORECAST ALONE AS THE CURRENT FORECAST SIDES WITH THE GFS SOLUTION.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SKOWRONSKI/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 10, 11:45 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT FRI JUN 10 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

WARM AND HUMID AIR SPREADING BACK ACROSS THE AREA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  SOME OF THE
STORMS COULD BE SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE STORMS ARE EXPECTED TO BE ISOLATED THROUGH THE EARLY AFTERNOON
HOURS OVER MAINLY CENTRAL WISCONSIN...THEN BECOME MORE SCATTERED LATE
AFTERNOON OVER THE ENTIRE AREA...BEFORE WEAKENING LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY. THE MOST LIKELY TIME OF ACTIVATION
WOULD BE MID AFTERNOON INTO THE EVENING HOURS.

LMZ521-522-541>543-564-111200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT...

WARM AND HUMID AIR SPREADING BACK ACROSS THE AREA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  SOME OF THE
STORMS COULD BE SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
STORMS ARE EXPECTED TO BE ISOLATED THROUGH THE EARLY AFTERNOON
HOURS OVER MAINLY CENTRAL WISCONSIN...THEN BECOME MORE SCATTERED LATE
AFTERNOON OVER THE ENTIRE AREA...BEFORE WEAKENING LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

TDH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jun 10, 2:10 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
210 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          4 W MOSINEE             44.78N 89.77W
06/10/2005                   MARATHON           WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO ON THE GROUND

&&

EB
Local storm report, Jun 10, 2:15 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     1 N MARSHFIELD          44.67N 90.16W
06/10/2005                   WOOD               WI   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN JUST NORTH OF MARSHFIELD

&&

EB
Local storm report, Jun 10, 3:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     PICKEREL                45.36N 88.91W
06/10/2005                   LANGLADE           WI   PUBLIC

            TREES DOWN IN PICKERAL. TREE FELL ON HOUSE.

&&

EB
Local storm report, Jun 10, 3:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
348 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     WITTENBERG              44.81N 89.15W
06/10/2005                   SHAWANO            WI   LAW ENFORCEMENT

            TREES DOWN IN THE TOWN OF WITTENBERG AND 1/2 INCH HAIL.

&&

EB
Local storm report, Jun 10, 3:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 E WITTENBERG          44.81N 89.11W
06/10/2005                   SHAWANO            WI   AMATEUR RADIO

            8 INCH DIAMETER TREES DOWN

&&

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningGRBManitowoc34 min
Jun 10, 1:34 PM CDTSevere Thunderstorm WarningGRBWood41 min
Jun 10, 1:40 PM CDTTornado WarningGRBMarathon50 min
Jun 10, 2:16 PM CDTSevere Thunderstorm WarningGRBPortage, Wood29 min
Jun 10, 2:27 PM CDTTornado WarningGRBMarathon59 min
Jun 10, 2:40 PM CDTSevere Thunderstorm WarningGRBLanglade, Shawano65 min
Jun 10, 3:19 PM CDTSevere Thunderstorm WarningGRBOneida46 min
Jun 10, 3:31 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc61 min
Jun 10, 3:33 PM CDTSevere Thunderstorm WarningGRBForest, Langlade48 min
Jun 10, 3:43 PM CDTSevere Thunderstorm WarningGRBMenominee, Shawano62 min
Jun 10, 3:46 PM CDTSevere Thunderstorm WarningGRBWaushara29 min
Jun 10, 4:02 PM CDTSevere Thunderstorm WarningGRBWaupaca43 min
Jun 10, 4:19 PM CDTTornado WarningGRBWaupaca26 min
Jun 10, 4:24 PM CDTTornado WarningGRBManitowoc35 min
Jun 10, 4:28 PM CDTTornado WarningGRBShawano52 min
Jun 10, 4:44 PM CDTSevere Thunderstorm WarningGRBOutagamie46 min
Jun 10, 4:48 PM CDTSevere Thunderstorm WarningGRBMarinette, Menominee, Oconto43 min
Jun 10, 5:21 PM CDTSpecial Marine WarningGRB84 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.